The effect of forcing on the spatial structure and spectra of chaotically advected passive scalars

Neufeld, Zoltan, Haynes, Peter H. and Picard, Guillemette (2000) The effect of forcing on the spatial structure and spectra of chaotically advected passive scalars. Physics of Fluids, 12 10: 2506-2513. doi:10.1063/1.1289504


Author Neufeld, Zoltan
Haynes, Peter H.
Picard, Guillemette
Title The effect of forcing on the spatial structure and spectra of chaotically advected passive scalars
Journal name Physics of Fluids   Check publisher's open access policy
ISSN 1070-6631
1089-7666
Publication date 2000-10
Sub-type Article (original research)
DOI 10.1063/1.1289504
Volume 12
Issue 10
Start page 2506
End page 2513
Total pages 8
Place of publication College Park, MD, United States
Publisher American Institute of Physics
Language eng
Abstract The stationary distribution of passive tracers chaotically advected by a two-dimensional large-scale flow is investigated. The value of the tracer is conserved following each fluid element except when the element enters certain localized regions. The tracer value is then instantenously reset to a value associated with the region entered. This resetting acts as a forcing for the tracer field. This problem is mathematically equivalent to advection in open flows and results in a fractal tracer structure. The spectral exponent of the tracer field is different from that for a passive tracer with the usual additive forcing (the so-called Batchelor spectrum) and is related to the fractal dimension of the set of points that have never visited the forcing regions. We illustrate this behavior by considering a time-periodic flow whose effect is equivalent to a simple two-dimensional area-preserving map. We also show that similar structure in the tracer field is found when the flow is aperiodic in time.
Q-Index Code C1
Q-Index Status Provisional Code
Institutional Status Unknown

Document type: Journal Article
Sub-type: Article (original research)
Collection: School of Mathematics and Physics
 
Versions
Version Filter Type
Citation counts: TR Web of Science Citation Count  Cited 11 times in Thomson Reuters Web of Science Article | Citations
Scopus Citation Count Cited 10 times in Scopus Article | Citations
Google Scholar Search Google Scholar
Created: Thu, 28 Jun 2012, 13:03:41 EST by Zoltan Neufeld on behalf of Mathematics